Seventeen people suffering effects of synthetic cannabinoids were brought into Waitakere Hospital over the course of five days.
Many of these patients were near-unconscious and one person had seizures, emergency clinical director Kate Allen says.
"We don't know the long-term or permanent effects of synthetic cannabiniods. The users of these drugs are essentially being used as lab rats, whether they realise this or not," Allen says.
The Waitemata District Health Board is warning people of the drugs' risks.
These patients showed unexpected effects, like low levels of consciousness and seizures, indicating potentially dangerous unknown chemical additives, Allen says.
"The more typical presentations for synthetic cannabinoids use are high blood pressure, palpitations and negative effects on the mind, including anxiety and hallucinations.
"It is important for people to understand that due to the unknown composition of synthetic cannabinoids the effect are very different to those of marijuana."
Allen doesn't want people being fooled into thinking these drugs are safe because they aren't worth the risk.
The patients presented at Waitakere Hospital's emergency department from November 13 to 17.